Page Section: Left Content Column

Get Adobe Reader

Page Section: Centre Content Column

High paracetamol dose for frail patient (13HDC00306)

Download High paracetamol dose for frail patient (13HDC00306) (PDF 74Kb)

(13HDC00306, 23 June 2015)

District health board ~ Public hospital ~ General surgery ~ Post-operative care ~ Coordination between teams ~ Paracetamol prescription ~ Rights 4(1), 4(5)

A 77-year-old woman was admitted to hospital. She was frail and underweight, and had consistently lost weight over the previous three months. She was charted paracetamol 1g PRN (as required) for pain relief, with a maximum dose of 4g per day. The woman underwent bowel surgery without complication. The operative findings confirmed colon cancer, and she was transferred to a general surgical ward for recovery.

The woman was being considered for discharge, but fluid began leaking from her surgical wound. Blood tests indicated that her LFTs were deranged (abnormal). That night, the on-call house officer crossed paracetamol off the PRN medication chart and charted regular paracetamol (1g four times a day). Over the next few days, nursing staff withheld the woman's prescribed regular paracetamol owing to her deranged LFTs. The woman's LFTs reached peak derangement.

The woman was reviewed by a consultant gastroenterologist who was unable to identify a specific cause for the woman's deranged LFTs, and noted: "No specific recent drugs to explain LFTs but a drug-induced hepatitis most likely." The woman's medications were re-charted by a house officer. The house officer charted paracetamol, 1g, four times daily as a regular medication and the prescription was signed off by a ward pharmacist. The house officer was not aware of any request to stop paracetamol. The medication chart has "Not for paracetamol" written under the adverse reactions heading. However, it appears that this was written retrospectively. Over the next few days, the woman was administered paracetamol as a regular medication.

The woman began to deteriorate and was transferred to the high dependency unit. The recorded plan included optimising her fluid and nutrition status, and searching for the cause of her acute liver deterioration. The woman was reviewed by a consultant gastroenterologist who noted that she had acute liver derangement post-surgery, and ascites. The consultant gastroenterologist queried whether a drug such as paracetamol had caused her deranged LFTs. The woman received no further paracetamol. She died a short time later.

It was held that the woman's prescribed paracetamol dose was too high. Staff did not think critically and adjust the woman's paracetamol prescriptions in light of her circumstances. The DHB had a responsibility to ensure that its staff provide services of an appropriate standard. It did not provide services to the woman with reasonable care and skill and, accordingly, it breached Right 4(1).

The nursing staff did well to withhold paracetamol, on occasion, in response to the woman's deteriorating liver function. However, there was inadequate communication between nursing and medical teams regarding the withholding of paracetamol in response to the woman's deranged LFTs, and inadequate recording of communications. Furthermore, the woman's medications were re-charted exactly the same as the previous medication chart, including paracetamol 1g four times daily, because the house officer was not aware of any request to stop paracetamol, as the request had not been documented or communicated, and the prescription was signed off by a ward pharmacist with no issues raised. Staff did not communicate effectively to ensure quality and continuity of the services provided to the woman and, accordingly, the DHB breached Right 4(5).

Page Section: Right Content Column

Quicklinks